MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL 3D; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-1-2-3D-ES
Medical Device Problem Codes Stretched (1601); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/24/2022
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that aneurysm embolization was performed and after the microcatheter was in place, it was found that the spring coil could not be pushed out.Catheter resistance occurred in the distal section. the spring coil was selected for filling, and the tail end of the spring coil was stretched.Later, it was replaced with the spring coil of another model, the filling went smoothly and the surgery was completed.The reported devices and any accessory devices were prepared as indicated in the ifu.The catheter was flushed as indicated in the ifu.No patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a saccular, unruptured left side ophthalmic artery aneurysm with a max diameter of 5 mm and a 5 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was normal.The access artery was the femoral artery with a diameter of 8 mm.Ancillary devices include a sheath and echelon microcatheter.Additional information received reported the coil came out of the introducer sheath smoothly.There were no issues noted that resulted in the coil damage.
 
Additional Manufacturer Narrative
Analysis of the coil apb-1-2-3d-es (lot# 223839672) found the axium prime pusher broken at the break indicator with the release wire fully retracted out of the pusher.The pusher was found kinked at ~148.0cm from the proximal end with the ptfe shrink tubing damaged at this location.The coin was fully retracted out of the lumen stop and coupler tube.The shield coil was found undamaged, and the implant coil was already detached and not returned for analysis.No flash or hub mold were found within the echelon-10 hub.No damages or irregularities were found with the echelon-10 micro catheter hub.No damages or irregularities were found with the echelon-10 micro catheter body.The distal tip and marker band was found kinked.The echelon-10 total length was measured to be ~152.5cm and the useable length was measured to be ~144.8cm which is within specification (specification: total (ref) = 152cm, usable: 144.0cm ±1.5cm).The echelon-10 micro catheter was flushed, and water exited out the distal end.An in-house 0.0160¿ mandrel was inserted into the echelon-10 micro catheter hub, through the catheter body and became stuck at the kinked distal end.The inner diameter of the proximal end was measured to be 0.0170¿, which is within specification (specification: 0.0165¿ minimum).The inner diameter of the distal end could not be measured due to the kinking.The axium prime could not be used for resistance testing as the implant coil was already detached.Based on the device analysis and reported information, the customer¿s report of ¿catheter resistance¿ and ¿coil resistance/stuck in catheter¿ were confirmed as resistance was encountered during in-house resistance testing.The cause of resistance during analysis is due to the kinked tip/marker band found on the catheter.Possible causes for catheter kinking are patient vessel tortuosity, coil/guidewire removed aggressively, catheter entrapment, or user advances/retrieves intraluminal device against resistance.The customer report of ¿coil stretch¿ could not be confirmed as the implant coil was already detached and not returned for analysis.It is likely the reported coil stretching occurred due to attempts to advance the implant coil against the kinked distal end.The axium prime break indicator was found broken and the release wire and coin were retracted out of the pusher and lumen stop, likely causing the implant coil to detach as expected by the device design.The axium prime coil is compatible for use with the echelon-10 micro catheter.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL 3D
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key16095509
Report Number2029214-2023-00018
Device Sequence Number6511915
Product Code KRD
UDI-Device Identifier00847536021112
UDI-Public00847536021112
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/21/2025
Device Model NumberAPB-1-2-3D-ES
Device Catalogue NumberAPB-1-2-3D-ES
Device Lot Number223839672
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/28/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/18/2022
Initial Report FDA Received Date01/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/21/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient SexUnknown